Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

November 10, 2012McPherson County, Kansas

NWS Wichita, KS issued this special weather statement at Nov 10, 2012, 9:31 PM CST for McPherson County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2012, 9:31 PM CST (03:31 UTC)
Expired
Nov 10, 2012, 10:15 PM CST
In force
44 min
Issued by
NWS Wichita, KS

County McPherson County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WWUS83 KICT 110331
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CST SAT NOV 10 2012

KSZ051-067-068-110415-
HARVEY-MCPHERSON-RENO-
931 PM CST SAT NOV 10 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MCPHERSON AND RENO COUNTIES...

AT 929 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BUHLER...OR 9 MILES NORTHEAST OF
HUTCHINSON...AND MOVING NORTHEAST AT 60 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3818 9737 3805 9782 3825 9792 3861 9738
TIME...MOT...LOC 0331Z 228DEG 52KT 3819 9780

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 5:40 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Nov 10, 5:40 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CST SAT NOV 10 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE FORECAST AREA
TONIGHT INTO SUNDAY MORNING. STRONG TO MARGINALLY SEVERE
CONVECTION IS EXPECTED ALONG THIS FRONT EARLY TONIGHT ACROSS
CENTRAL KANSAS. PERIOD OF MVFR CIGS AND VSBYS IN VICINITY OF
THE CONVECTION CAN BE EXPECTED...WITH A PERIOD OF MVFR CIGS
POSSIBLE JUST BEHIND THE COLD FRONT EARLY SUNDAY MORNING. THE
CONVECTION AND MVFR CONDITIONS WILL LINGER ACROSS SOUTHEAST
KANSAS ON SUNDAY MORNING...WITH PREVAILING VFR ALL AREAS BY
THE AFTERNOON ON SUNDAY.

KED

&&

.PREV DISCUSSION... /ISSUED 310 PM CST SAT NOV 10 2012/

DISCUSSION...

MAIN CONCERNS: THUNDERSTORM POTENTIAL...WINDS...AND TEMPERATURES
ASSOCIATED WITH STRONG WEATHER SYSTEM MOVING THROUGH TONIGHT INTO
SUNDAY.

TONIGHT-SUNDAY NIGHT:
LONGWAVE UPPER TROUGH OVER THE WESTERN CONUS WILL PUSH EASTWARD
ACROSS THE PLAINS...AS UPSTREAM TROUGHING REACHES THE PACIFIC
NORTHWEST. STRONG BAROCLINIC ZONE WILL SURGE SOUTHWARD OUT OF
NEBRASKA ACROSS OUR FORECAST AREA LATER TONIGHT INTO SUNDAY MORNING.
THE FRONT WILL GRADUALLY OVERTAKE THE DRYLINE PRESENTLY STRETCHING
FROM CENTRAL KS TO THE EASTERN TX PANHANDLE. LOW-LEVEL CONVERGENCE
WILL INCREASE OVERNIGHT AS THE FRONT MOVES IN...WITH INCREASED UPPER
SUPPORT IN ADVANCE OF AN APPROACHING STRONG PV ANOMALY IN THE BASE
OF THE UPPER TROUGH. SCATTERED THUNDERSTORMS MAY DEVELOP EARLY THIS
EVENING AHEAD OF THE FRONT/DRYLINE...WITH ACTIVITY LIKELY BECOMING
MORE LINEAR-CONGEALED AS THE NIGHT PROGRESSES...GIVEN BACKING
DEEP LAYER SHEAR VECTORS AND INCREASED FRONTAL CONVERGENCE. STRONG
DEEP LAYER SHEAR/MARGINAL INSTABILITY COULD LEAD TO A FEW SEVERE
REPORTS IN CENTRAL KS INTO MID EVENING WITH HAIL/WINDS LIKELY THE
PRIMARY THREATS. SOUTHERLY LOW-LEVEL JET WILL INTENSIFY TO 65-70
KT ACROSS SOUTH CENTRAL/SOUTHEAST KS THIS EVENING...WITH STILL
FAIRLY STEEP 1000-850 LAPSE RATES. SO PLANNING TO EXTEND WIND
ADVISORY IN A LARGE PART OF SOUTH CENTRAL/SOUTHEAST KS TIL 06Z
TONIGHT. COLDER AIR WILL SPREAD IN BEHIND THE FRONT...WITH A LARGE
PORTION OF THE FORECAST AREA EXPERIENCING AN EARLY MORNING SUNDAY
HIGH.

MONDAY-THURSDAY:
THE UPPER TROUGH WILL SHIFT EAST OF THE AREA...WITH THE FLOW ALOFT
BECOMING MORE WESTERLY ACROSS THE CENTRAL PLAINS. TEMPERATURES WILL
BEGIN THE WEEK A BIT COOLER THAN NORMAL...BEFORE RECOVERING TO NEAR
SEASONAL AVERAGES FOR THE REMAINDER OF THE WEEK. WILL MAINTAIN DRY
FORECAST WITH GULF CUT OFF DURING THIS PERIOD.

FRIDAY-SATURDAY:
THE MEDIUM RANGE MODELS DO INDICATE A SOUTHERN STREAM SHORTWAVE
TROUGH EJECTING EASTWARD ACROSS THE CENTRAL PLAINS WITH MODEST GULF
MOISTURE RETURN. WILL CARRY 20-40% CHANCES FOR SHOWERS/T-STORMS
MAINLY FRIDAY NIGHT-SATURDAY ALTHOUGH TIMING OF THIS WAVE COULD
CHANGE. PRECIPITATION AMOUNTS LOOK TO BE LIGHT WITH THIS FEATURE.

JMC

FIRE WEATHER...
WILL MAINTAIN RED FLAG WARNING AREAL EXTENT UNTIL 01Z THIS
EVENING...GIVEN STRONG SOUTHERLY WINDS GUSTING FREQUENTLY OVER 40
MPH AND CURED GRASSLAND. RELATIVE HUMIDITY RUNNING ABOUT 40% IN THE
WARNED AREA...AND 45-55% FURTHER EAST. THE FIRE DANGER WILL REMAIN
VERY HIGH THIS EVENING AS SOUTHERLY WINDS CONTINUE TO GUST...BUT
THEN DROP OFF LATER TONIGHT.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A CHALLENGING TAF FORECAST WITH THE SUSTAINED WINDS AROUND 25KTS
FOR A LARGE PORTION OF THE TAF PERIOD AT MOST SITES IN ADDITION TO
THE PASSAGE OF THE COLD FRONT AND ASSOCIATED CHANCES OF
THUNDERSTORMS. ANTICIPATE GUSTY WINDS TO AT LEAST 6Z DUE TO
CONTINUED MIXING. THE COLD FRONT SHOULD MOVE THROUGH KRSL AT ~5Z
AND CLOSER TO ~11Z FOR KHUT AND KICT. THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP AHEAD OF THE FRONT BUT QUESTIONING TSRA FOR
KRSL AND KSLN...THUS LEFT AS VCTS FOR NOW. GREATER CONFIDENCE IN
TSRA FOR KHUT AND KICT AT 2Z AND 3Z RESPECTIVELY...BUT THERE COULD
BE A LAG IN TIMING WHERE IT MAY BE CLOSER TO 6Z. KCNU COULD HAVE
SOME -TSRA AFTER 6Z WITH LINGERING SHRA AND POSSIBLY A FEW BOLTS
OF TS IN THE VICINITY THROUGH THE MORNING. OPTED TO PUT IN A
SIMILAR SITUATION FOR KICT WITHOUT AS SIGNIFICANT OF A CIG
REDUCTION AS KCNU WITH THE ABUNDANT MOISTURE. KCNU COULD HAVE
LOWER CIGS THAN CURRENT FORECAST BUT DECIDED TO KEEP AT THE MVFR
AND IFR THRESHOLD. THE NEXT FORECAST WILL LIKELY BE ABLE TO FINE
TUNE THE TIMING OF TSRA BETTER THAN THE CURRENT FORECAST AND
EXPECT AMENDMENTS WITH CONVECTIVE DEVELOPMENT THIS EVENING AND
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  44  23  52 /  70  30   0   0
HUTCHINSON      36  41  22  52 /  60  10   0   0
NEWTON          40  42  22  51 /  70  30   0   0
ELDORADO        44  45  22  51 /  80  70  10   0
WINFIELD-KWLD   48  49  25  53 /  80  60  10   0
RUSSELL         30  40  18  52 /  60  10   0   0
GREAT BEND      32  41  20  52 /  60  10   0   0
SALINA          35  40  22  51 /  70  10   0   0
MCPHERSON       36  40  21  52 /  70  10   0   0
COFFEYVILLE     58  59  27  52 /  70  90  10  10
CHANUTE         56  57  26  51 /  80  90  10  10
IOLA            56  57  26  51 /  70  90  10  10
PARSONS-KPPF    58  58  25  52 /  70  90  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ049>053-067>072-
082-083-091>096-098>100.

RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-
047>051-067-082-091.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-047-048.

&&
Hazardous weather outlook, Nov 10, 6:29 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CST SAT NOV 10 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
629 PM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA TONIGHT. A FEW
OF THE STORMS THIS EVENING COULD BE SEVERE...WEST OF A HILLSBORO
TO WICHITA TO WELLINGTON LINE. THE MAIN THREATS WILL BE WIND GUSTS
TO 70 MPH AND GOLF BALL SIZE HAIL.

STRONG SOUTH WINDS WILL AFFECT THE AREA THIS EVENING. PLEASE REFER
TO THE WIND ADVISORY STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY LINGER IN SOUTHEASTERN KANSAS SUNDAY
MORNING. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE.

VERY HIGH WILDFIRE DANGER POTENTIAL WILL EXIST SUNDAY INTO MONDAY
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING TO THE WEST OF A
HILLSBORO TO WICHITA...TO WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Nov 10, 8:23 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     LYONS                   38.35N 98.20W
11/10/2012  E60 MPH          RICE               KS   LAW ENFORCEMENT

            ACCOMPANIED BY QUARTER SIZE HAIL.

&&

KED
Local storm report, Nov 10, 8:50 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             MARQUETTE               38.55N 97.83W
11/10/2012  E0.88 INCH       MCPHERSON          KS   LAW ENFORCEMENT

&&

KED
Local storm report, Nov 10, 8:52 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CST SAT NOV 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     LINDSBORG               38.57N 97.67W
11/10/2012  E60 MPH          MCPHERSON          KS   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS ALSO REPORTED.

&&

JMC
Special weather statement, Nov 10, 8:55 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CST SAT NOV 10 2012

KSZ067-110345-
RENO-
855 PM CST SAT NOV 10 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 851 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF SYLVIA...OR 23 MILES WEST OF
HUTCHINSON...AND MOVING NORTHEAST AT 60 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3816 9846 3817 9822 3816 9821 3816 9815
      3817 9814 3817 9804 3817 9770 3800 9771
      3773 9846
TIME...MOT...LOC 0255Z 234DEG 50KT 3802 9826

MCGUIRE
Special weather statement, Nov 10, 9:05 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CST SAT NOV 10 2012

KSZ050-051-067-110345-
MCPHERSON-RENO-RICE-
905 PM CST SAT NOV 10 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON...RENO AND RICE COUNTIES...

AT 901 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STERLING TO
ARLINGTON...AND MOVING NORTHEAST AT 65 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3835 9770 3789 9771 3775 9825 3827 9820
TIME...MOT...LOC 0306Z 229DEG 56KT 3824 9811 3791 9814

MCGUIRE
Special weather statement, Nov 10, 9:31 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CST SAT NOV 10 2012

KSZ051-067-068-110415-
HARVEY-MCPHERSON-RENO-
931 PM CST SAT NOV 10 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MCPHERSON AND RENO COUNTIES...

AT 929 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BUHLER...OR 9 MILES NORTHEAST OF
HUTCHINSON...AND MOVING NORTHEAST AT 60 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3818 9737 3805 9782 3825 9792 3861 9738
TIME...MOT...LOC 0331Z 228DEG 52KT 3819 9780

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:19 PM CSTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell56 min
Nov 10, 6:52 PM CSTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice53 min
Nov 10, 7:12 PM CSTSpecial Weather StatementICTBarton33 min
Nov 10, 7:17 PM CSTSevere Thunderstorm WarningICTLincoln, Saline28 min
Nov 10, 7:29 PM CSTSevere Thunderstorm WarningICTSaline35 min
Nov 10, 7:35 PM CSTSpecial Weather StatementICTBarton40 min
Nov 10, 7:52 PM CSTSevere Thunderstorm WarningICTEllsworth, Reno, Rice53 min
Nov 10, 8:27 PM CSTSevere Thunderstorm WarningICTMcPherson, Saline43 min
Nov 10, 8:55 PM CSTSpecial Weather StatementICTReno50 min
Nov 10, 9:05 PM CSTSpecial Weather StatementICTReno40 min
Nov 10, 9:45 PM CSTSpecial Weather StatementICTKingman30 min
Nov 10, 10:05 PM CSTSpecial Weather StatementICTHarvey25 min
Nov 10, 10:23 PM CSTSpecial Weather StatementICTHarvey37 min
Nov 11, 12:18 AM CSTSpecial Weather StatementICTCowley42 min
Nov 11, 5:22 AM CSTSpecial Weather StatementICTNeosho23 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.